Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 85, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 14, 2000, 5:43 PM EDT for Genesee County, Michigan. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 5:43 PM EDT (21:43 UTC)
- Expired
- Jul 14, 2000, 6:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Genesee County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:53 PM EDT | Hail 0.75 | Grand Blanc, MI | |
| Jul 14, 6:00 PM EDT | Thunderstorm Wind 69 E | Gaines, MI | |
| Jul 14, 6:07 PM EDT | Hail 0.75 | Argentine, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 142144 SVRDTX MIC049-142230- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 543 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EDT * AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FLUSHING...OR 12 MILES WEST OF FLINT...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAINES AT 605 PM EDT ARGENTINE AT 620 PM EDT AT 535 PM EDT A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZED HAIL ON THE GENESEE AND SHIAWASSEE COUNTY BORDER...AT THE INTERSECTION OF M 13 AND PIERSON ROADS. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOwMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JZ JW &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:00 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 14, 4:00 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT FRI JUL 14 2000 EXPECT STRONG STORM ACTIVITY TO END THIS EVENING AS BEST FORCING MOVES OFF TO THE EAST. FOCUS OF FORECAST THEN BECOMES POSSIBILITY OF PRECIPITATION TOMORROW AS UPPER LEVEL AND SURFACE LOW DIGS IN NORTHEAST OF THE REGION. SURFACE LOW BECOMES STACKED AND WILL REMAIN NEARLY STATIONARY OVER CENTRAL PA AND NY THROUGH SUNDAY. TOMORROWS AIR MASS EXPECTED TO BE MORE ON THE STABLE SIDE GIVEN POSITIVE LIS...LOW CAPES...AND DECENT CAP AT 700 MB. BEST FORCING MOVES EAST THIS EVENING AND OVERNIGHT...HOWEVER AIR MASS EXPECTED TO REMAIN FAIRLY MOIST. ETA PULLS ALL PRECIPITATION OUT BY MORNING WHILE NGM/AVN HOLD PRECIPITATION FOR CWA THROUGH TOMORROW. WILL KEEP MENTION OF SHOWERS...BUT LOWER POPS A BIT AND REMOVE MENTION OF THUNDER. EXTENDED... PRIMARY CONCERN IN THE EXTENDED LIES WITH FRONTAL PASSAGE EARLY NEXT WEEK. STILL GOING WITH MRF/ETAXX SOLUTION WHICH BRINGS FROPA TUESDAY...THOUGH DPROG/DT OF BOTH MODELS SHOW THAT THEY HAVE MOVED TIMING UP A BIT TO A TUESDAY MORNING PASSAGE. FRONT ALSO APPEARS TO BE DIVING MORE TO THE SOUTH...ALLOWING A STRONGER GRADIENT AND THEREFORE MORE DISTINCT WIND/TEMPERATURE SHIFTS WITH THE FROPA THAN INDICATED BY PREVIOUS RUNS. BEST MOISTURE TO THE NORTH AND SOUTH OF CWA...MAKING IMPRESSIVE RAINFALL WITH FRONT A BIT QUESTIONABLE. WILL ALSO MENTION CHANCE OF SHOWE|RS FRIDAY DUE TO SURFACE LOW PASSING TO THE NORTHEAST. .DTX...NONE. GROVER COSTELLO
In the hours before
Special weather statement, Jul 14, 1:35 PM EDT, 4 hours 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150600- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 135 PM EDT FRI JUL 14 2000 ...SEVERE THUNDERSTORM WATCH 578 IN EFFECT UNTIL 6 PM EDT FOR ALL OF SOUTHEAST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. STRONG TO SEVERE THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AND AHEAD OF A SURFACE COLD FRONT THAT WAS ACROSS THE SAGINAW VALLEY AND THUMB AREA EARLY THIS AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST AT ABOUT 25 MPH AND WILL BEGIN AFFECTING THE NORTHERN DETROIT METROPOLITAN AREA AFTER 2 PM AND THE REST OF THE DETROIT AREA AFTER 3PM...AND THE ADRIAN AND MONROE AREAS BY 4 PM. HAIL TO AROUND ONE INCH IN DIAMETER IS LIKELY WITH THE SEVERE STORMS ALONG WITH A FEW WIND GUSTS TO 65 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR PREFERRED LOCAL MEDIA OUTLET... FOR FURTHER FORECAST UPDATES. COSTELLO
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:59 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 61 min |
| Jul 14, 12:55 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 50 min |
| Jul 14, 1:05 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 40 min |
| Jul 14, 1:17 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 58 min |
| Jul 14, 1:23 PM EDT | Severe Thunderstorm Warning | DTX | Midland, Saginaw | 67 min |
| Jul 14, 1:25 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 50 min |
| Jul 14, 1:34 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 56 min |
| Jul 14, 1:43 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 32 min |
| Jul 14, 2:12 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 48 min |
| Jul 14, 2:27 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 48 min |
| Jul 14, 2:52 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 53 min |
| Jul 14, 3:15 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
| Jul 14, 3:19 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 56 min |
| Jul 14, 3:21 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 54 min |
| Jul 14, 3:45 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Tuscola | 45 min |
| Jul 14, 3:46 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 29 min |
| Jul 14, 3:54 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 66 min |
| Jul 14, 4:19 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland | 41 min |
| Jul 14, 4:24 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Tuscola | 51 min |
| Jul 14, 5:14 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Shiawassee | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.